protease inhibitors should they be avoided?
Sep 13, 2002
Dr. Wohl, My question deals with reading over an article from poz magazine this month that questions the effectiveness of protease inhibitors? In the article it becomes clear that protease inhibitors can be the result of many vast side effects and also once resistance occurs to protease inhibitors, many options are not left? My question is, do you agree? Or do you believe that companies that produce protease inhibitors are right now working on new formulations to address this problem. Thanks,
Response from Dr. Wohl
I have not yet had a chance to pick up the Sept issue but I think we have to be careful about damning a whole class of HIV drugs - especially when 90% of those with HIV infection on the planet are literally dying to have access to these same medications.
We know, of course, that these medications are not a cure, that they may have more immediate side effects such nausea and diarrhea and longer term side effects like diabetes and increased lipids. Additionally, they don't always work for everyone. However, when it comes to HIV therapy, pick your poison. Nucleosides such as AZT, d4T, ddI, and the like are now thought to be toxic to mitochondria causing a host of badness from peripheral neuropathy and anemia to fat wasting. The non-nucleosides (efavirenz, nevirapine, delavirdine) are potent but also have their own host of nasty adverse effects.
As far as resistance, no drug is resistance proof and all have some degree of cross resistance with other drugs in the same class.
There are efforts underway to make kinder, gentler protease inhibitors. Atazanavir will almost certainly be the next drug of this class to be approved. It does not seem to cause much in the way of elevated cholesterol or triglycerides and is once a day.
High expectations lead can lead to major disappointment. Has the protease inhibitor rose lost some of its blush, sure, but I for one am glad they exist, as do the people I know who were on the edge when these drugs came out 5 years ago and now have lived long enough to read in Poz how these meds are obsolete.
Thanks for your question- DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- HIV Risk Having Sex During Period
- HIV Risk Unprotected Sex Without Ejaculation
- Dry Cough After Sex With Stripper Condom Broke Worried I Have HIV
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
- Sore On Tongue After Performing Oral Sex Worried I Have HIV
- Can Animal And Insect Bites Transmit Hepatitis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.